Alert archive / New Mexico / Red Flag Warnings in 2020
Red Flag Warning 33, NWS Albuquerque, NM
NWS Albuquerque, NM issued this red flag warning at Jun 30, 2020, 1:19 AM MDT for 5 counties in New Mexico. It took effect at Jun 30, 2020, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 30, 2020, 1:19 AM MDT (07:19 UTC)
- In effect from
- Jun 30, 2020, 11:00 AM MDT
- Expired
- Jun 30, 2020, 7:00 PM MDT
- In force
- 8 hr
- Issued by
- NWS Albuquerque, NM
Counties Catron County, NM, Harding County, NM, San Miguel County, NM, Socorro County, NM, Union County, NM
The radar
The Albuquerque radar (KABX), 121 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 7.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4317 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
407 WWUS85 KABQ 300719 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 119 AM MDT Tue Jun 30 2020 ...RED FLAG WARNING LATE THIS MORNING THROUGH THE AFTERNOON FOR THE AREA ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN DUE TO STRONG WINDS AND LOW HUMIDITY... .Critical fire weather conditions will return to eastern areas today, as an unseasonably strong upper level low pressure system passes to the north of the state and pushes a Pacific surface front across New Mexico. Winds will weaken across the west today, while remaining breezy to windy in the central and east. NMZ103-104-107-108-010000- /O.UPG.KABQ.FW.A.0029.200630T1700Z-200701T0000Z/ /O.NEW.KABQ.FW.W.0033.200630T1700Z-200701T0000Z/ Northeast Highlands-Northeast Plains- Sandia, Manzano and Gallinas Mountains-East Central Plains- 119 AM MDT Tue Jun 30 2020 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MDT THIS EVENING... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect from 11 AM this morning to 6 PM MDT this evening. The Fire Weather Watch is no longer in effect. * AREA AND TIMING...Along and east of the central mountain chain from late Tuesday morning through the afternoon. * 20 FOOT WINDS...West 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...Minimum values between 7 and 13 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$
2 follow-up statements
018 WWUS85 KABQ 301545 RFWABQ URGENT - FIRE WEATHER MESSAGE National Weather Service Albuquerque NM 945 AM MDT Tue Jun 30 2020 ...RED FLAG WARNING LATE THIS MORNING THROUGH THE AFTERNOON FOR THE AREA ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN AND WEST CENTRAL HIGHLANDS DUE TO STRONG WINDS AND LOW HUMIDITY... .Critical fire weather conditions will persist for parts of west- central New Mexico through the remainder of today and continue to expand across eastern areas where single digit humidity can be expected. This as an unseasonably strong upper level low pressure system crosses the Rockies to the north of the state. Somewhat cooler air in wake of a Pacific cold front will gradually overspread the region from west to east as the day progresses with winds gradually diminishing by early evening. NMZ109-010100- /O.EXB.KABQ.FW.W.0033.200630T1700Z-200701T0100Z/ West Central Highlands- 945 AM MDT Tue Jun 30 2020 ...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING... The National Weather Service in Albuquerque has issued a Red Flag Warning...which is in effect until 7 PM MDT this evening. * AREA AND TIMING...West-central highlands to include much of eastern Catron and western Socorro counties late this morning through the afternoon. * 20 FOOT WINDS...West 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...Minimum values between 8 and 14 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$ NMZ103-104-107-108-010100- /O.EXT.KABQ.FW.W.0033.200630T1700Z-200701T0100Z/ Northeast Highlands-Northeast Plains- Sandia, Manzano and Gallinas Mountains-East Central Plains- 945 AM MDT Tue Jun 30 2020 ...RED FLAG WARNING NOW IN EFFECT UNTIL 7 PM MDT THIS EVENING... * AREA AND TIMING...Along and east of the central mountain chain from late morning through the afternoon. * 20 FOOT WINDS...West 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...Minimum values between 6 and 10 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$
560 WWUS85 KABQ 302143 AAB RFWABQ URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service Albuquerque NM 343 PM MDT Tue Jun 30 2020 ...RED FLAG WARNING UNTIL EARLY EVENING FOR THE AREA ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN DUE TO STRONG WINDS AND LOW HUMIDITY... .Critical fire weather conditions ending early evening across eastern New Mexico as winds continue to gradually diminish. NMZ109-302245- /O.CAN.KABQ.FW.W.0033.000000T0000Z-200701T0100Z/ West Central Highlands- 343 PM MDT Tue Jun 30 2020 ...RED FLAG WARNING IS CANCELLED... The National Weather Service in Albuquerque has cancelled the Red Flag Warning. 20 foot winds have diminished to below critical thresholds and will continue to weaken through late afternoon. $$ NMZ103-104-107-108-010100- /O.CON.KABQ.FW.W.0033.000000T0000Z-200701T0100Z/ Northeast Highlands-Northeast Plains- Sandia, Manzano and Gallinas Mountains-East Central Plains- 343 PM MDT Tue Jun 30 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING... * AREA AND TIMING...Along and east of the central mountain chain from late morning through the afternoon. * 20 FOOT WINDS...West 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...Minimum values between 6 and 10 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in the field of this Red Flag Warning. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this red flag warning went out at Jun 29, 11:49 PM MDT, 1 hour 30 minutes earlier.
Area forecast discussion, Jun 29, 11:49 PM MDT, 1 hour 30 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1149 PM MDT Mon Jun 29 2020 .AVIATION... 06Z TAF CYCLE A wind shift overnight and Tuesday as winds go more westerly behind a Pacific cold front. Smoke may impact KSAF, KAEG and KABQ briefly this morning, but forecast confidence is too low to include in TAFs. Otherwise, VFR conditions prevail and are forecast to persist much of the time into Tuesday night. Some reduction in vsbys due to smoke could impact KGUP, KAEG, KABQ and KSAF late Tuesday night into early Wednesday morning. && .PREV DISCUSSION...311 PM MDT Mon Jun 29 2020... .SYNOPSIS... Critical fire weather conditions will be a concern yet again for tomorrow but more so for the eastern half of New Mexico. Westerly winds should increase tomorrow with low humidity as we have seen the last day or two. However Wednesday into Thursday weather conditions begin to transition to a monsoon pattern as upper level high pressure builds over Texas and there is an increase in moisture of the state. There could be some dry thunderstorms across the southwest mountains both days but there will be more of an increase of moisture on Friday leading to scattered showers and thunderstorms. This monsoon pattern should hold through Independence Day weekend. The main hazards from these storms should be downburst winds, lightning and brief heavy rainfall. We will need to monitor any burn scars for the potential of flash flooding. 39 && .DISCUSSION... SHORT TERM...(Tonight and Tuesday)... This afternoon's strong southwest winds and fire weather concerns will generally weaken with sunset. These winds will blow smoke into the Farmington area this evening, and into the Socorro area this evening through late tonight. The visibility may drop near 3 miles at times with potential health risk for sensitive persons. A Pacific cold front crossing from the west will result in a westerly wind shift and gusty winds over western and central areas overnight. Breezy conditions will return on Tuesday east of the central mountain chain thanks to a surface low over western KS and the OK panhandle, as well as brisk flow aloft. Since humidities will be very low, critical fire weather conditions will probably return to parts of the eastern plains Tuesday. Fires west of the central mountain chain should be less active and produce less smoke on Tuesday thanks to below normal temperatures and weaker winds. LONG TERM...(Wednesday through Sunday)... Really I do not think there is a whole lot of change from the previous forecast package. Wednesday into Thursday seems to be that transition period. The biggest change and difference in the models seems to be between the GFS and ECMWF with regards to moisture transport. GFS is still pretty aggressive with moisture transport from the south as well as the eastern Pacific which looks to be more mid/upper level moisture. The ECMWF is much slower with moisture transport into New Mexico and therefore lower with precip chances even on Friday and Saturday. The Canadian seems to be still fairly close to the GFS but the NAM may actually be a good in between of the GFS and ECMWF. This seems to be a good case to stick closer to ensemble means which are closer to the GFS deterministic but still not confident in robust moisture transport given the ECMWF trends. This impacts the precipitation forecast because we still tap the breaks on higher rain chances that the GFS wants to forecast but still acknowledge that there are indeed chances of rain each day starting Friday. We might could go with higher rain chances over the weekend as there is more of a model consensus and the ECMWF brings in higher moisture finally. PWATS are still 0.8 to 1.1 inches on the GFS and 0.6 to 1.0 inches on the ECMWF. The ECMWF maintains a NW to SE gradient in PWAT over the weekend and then flattens the ridge early next week bringing back drier air. This shuts off the monsoon pattern but this is more on day 8 of the forecast. The main point is that there will be uncertainty in the strength and evolution of the upper level ridge. 44/39 && .FIRE WEATHER... A gusty Pacific cold front will shift winds more out of the west as it crosses western then central areas tonight. An upper level low pressure system crossing the northern Rockies and a surface low over the OK panhandle/western KS will keep stronger flow aloft over eastern NM on Tuesday, potentially resulting in another round of critical fire weather conditions along and east of the central mountain chain. There is still some uncertainty about how widespread strong winds will be on Tuesday, so we will leave the ongoing Fire Weather Watch in effect. After weaker winds and warming temperatures Wednesday, the latter half of the week will feature modest monsoon moisture flowing northward out of Mexico over western and northern NM as a mid-level high pressure system develops over TX/OK. Thursday's wetting thunderstorm footprints should favor locations south of I-40 with mainly dry and gusty convection favoring the mountains further north. Friday into the weekend the moisture should become rich enough for wetter variety cells, even as the high pressure system shifts westward over NM. 44 && .ABQ WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from 11 AM MDT Tuesday through Tuesday afternoon for the following zones... NMZ103-104-107-108. &&
Hazardous weather outlook, Jun 29, 12:54 PM MDT, 12 hours 25 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Albuquerque NM 1254 PM MDT Mon Jun 29 2020 NMZ201>241-301100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 1254 PM MDT Mon Jun 29 2020 UPDATED FOR STRONG WINDS THIS AFTERNOON AROUND GALLUP This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...This Afternoon and Tonight A Red Flag Warning is in effect from noon to 8 pm today for all of northern and central New Mexico except the North Central mountains where low humidities combined with strong winds will create critical fire weather conditions. Wind gusts up to 50 mph are expected across the Chuska Mountains and the west central plateau, including Gallup, this afternoon until around sunset. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Fire Weather Watch is in effect Tuesday morning through Tuesday evening for the portions of the central mountain chain, Northeast Highlands and Plains and East Central Plains where low humidities combined with strong winds will create critical fire weather conditions. Showers and thunderstorms are expected to increase Thursday and persist through the July Fourth holiday weekend. Stronger storms over the weekend will be capable of wind gusts up to 45 mph, cloud-to- ground lightning, and minor flooding. There will be a risk of flash flooding below recent burn scars. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 44
Nearby
Red Flag Warnings in New Mexico, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.